Alert archive / Kentucky / Flash Flood Watches in 2012

Flash Flood Watch 3, NWS Jackson, KY

April 4, 201229 counties in Kentucky

NWS Jackson, KY issued this flash flood watch at Apr 4, 2012, 4:10 AM EDT for 29 counties in Kentucky. It took effect at Apr 4, 2012, 11:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 4, 2012, 4:10 AM EDT (08:10 UTC)
In effect from
Apr 4, 2012, 11:00 AM EDT
Expired
Apr 4, 2012, 9:46 PM EDT
In force
11 hr
Issued by
NWS Jackson, KY
Flood severity
None
All 29 counties

Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 32 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WGUS63 KJKL 040810
FFAJKL

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
410 AM EDT WED APR 4 2012

...EXCESSIVE RAINFALL POSSIBLE LATER TODAY AND THIS EVENING... 

.A STALLED FRONTAL BOUNDARY THROUGH EAST KENTUCKY AND PLENTY OF
MOISTURE WILL LEAD TO AN EXTENDED PERIOD OF SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. HEAVY RAIN WILL BE
POSSIBLE FROM THE STRONGEST STORMS THIS AFTERNOON AND EVENING.
THIS...COMBINED WITH THE SATURATED GROUND IN MANY LOCATIONS AFTER
THE STORMS OF YESTERDAY...WILL SET THE STAGE FOR POSSIBLE FLASH
FLOODING THROUGH MUCH OF EAST KENTUCKY.

KYZ058>060-068-069-079-080-083>088-104-106>120-041615-
/O.NEW.KJKL.FF.A.0003.120404T1500Z-120405T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
410 AM EDT WED APR 4 2012

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KENTUCKY...
  NORTHEAST KENTUCKY...SOUTH CENTRAL KENTUCKY AND SOUTHEAST 
  KENTUCKY...INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL 
  KENTUCKY...ELLIOTT...ESTILL...MENIFEE AND POWELL. IN NORTHEAST 
  KENTUCKY...JOHNSON AND MARTIN. IN SOUTH CENTRAL KENTUCKY...
  LAUREL...MCCREARY...PULASKI...ROCKCASTLE...WAYNE AND WHITLEY. 
  IN SOUTHEAST KENTUCKY...BELL...BREATHITT...CLAY...FLOYD...
  HARLAN...JACKSON...KNOTT...KNOX...LEE...LESLIE...LETCHER...
  MAGOFFIN...MORGAN...OWSLEY...PERRY...PIKE AND WOLFE.

* FROM 11 AM EDT THIS MORNING THROUGH LATE TONIGHT

* SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL LEAVE
  BEHIND BETWEEN ONE AND TWO INCHES OF RAINFALL OVER PARTS OF THE
  WATCH AREA IN A SHORT PERIOD OF TIME. THIS COULD LEAD TO FLASH
  FLOODING OF CREEKS AND STREAMS LATER TODAY AND THROUGH THE EVENING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

GREIF
3 follow-up statements
171 
WGUS63 KJKL 041447
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
1047 AM EDT WED APR 4 2012

...EXCESSIVE RAINFALL POSSIBLE LATER TODAY AND THIS EVENING...

.A SLOW MOVING COLD FRONT WILL INTERACT WITH PLENTY OF MOISTURE TO
LEAD TO AN EXTENDED PERIOD OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS FROM THIS AFTERNOON INTO TONIGHT. HEAVY RAIN WILL BE
POSSIBLE FROM THE STRONGEST STORMS THIS AFTERNOON AND EVENING.
THIS...COMBINED WITH THE SATURATED GROUND IN MANY LOCATIONS AFTER THE
STORMS OF YESTERDAY...WILL SET THE STAGE FOR POSSIBLE FLASH FLOODING
THROUGH MUCH OF EAST KENTUCKY.

KYZ058>060-068-069-079-080-083>088-104-106>120-042300-
/O.CON.KJKL.FF.A.0003.120404T1500Z-120405T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
1047 AM EDT WED APR 4 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL KENTUCKY...NORTHEAST KENTUCKY...SOUTH 
  CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY...INCLUDING THE 
  FOLLOWING AREAS...IN EAST CENTRAL KENTUCKY...ELLIOTT...
  ESTILL...MENIFEE AND POWELL. IN NORTHEAST KENTUCKY...JOHNSON 
  AND MARTIN. IN SOUTH CENTRAL KENTUCKY...LAUREL...MCCREARY...
  PULASKI...ROCKCASTLE...WAYNE AND WHITLEY. IN SOUTHEAST 
  KENTUCKY...BELL...BREATHITT...CLAY...FLOYD...HARLAN...
  JACKSON...KNOTT...KNOX...LEE...LESLIE...LETCHER...MAGOFFIN...
  MORGAN...OWSLEY...PERRY...PIKE AND WOLFE.

* THROUGH LATE TONIGHT

* SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL LEAVE
  BEHIND BETWEEN ONE AND TWO INCHES OF RAINFALL OVER PARTS OF THE
  WATCH AREA IN A SHORT PERIOD OF TIME. THIS COULD LEAD TO FLASH
  FLOODING OF CREEKS AND STREAMS LATER TODAY THROUGH THE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

JP
193 
WGUS63 KJKL 042021
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
421 PM EDT WED APR 4 2012

...EXCESSIVE RAINFALL POSSIBLE THIS EVENING...

.A SLOW MOVING COLD FRONT WILL CONTINUE TO INTERACT WITH PLENTY OF
MOISTURE TO LEAD TO SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING. HEAVY RAIN WILL BE POSSIBLE FROM THE STRONGEST
STORMS. THIS...COMBINED WITH THE SATURATED GROUND IN MANY LOCATIONS
AFTER THE STORMS OF YESTERDAY...WILL SET THE STAGE FOR THE THREAT OF 
POSSIBLE FLASH FLOODING IS SOME LOCATIONS.

KYZ058>060-068-069-079-080-083>088-104-106>120-050430-
/O.CON.KJKL.FF.A.0003.000000T0000Z-120405T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
421 PM EDT WED APR 4 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL KENTUCKY...NORTHEAST KENTUCKY...SOUTH 
  CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY...INCLUDING THE 
  FOLLOWING AREAS...IN EAST CENTRAL KENTUCKY...ELLIOTT...
  ESTILL...MENIFEE AND POWELL. IN NORTHEAST KENTUCKY...JOHNSON 
  AND MARTIN. IN SOUTH CENTRAL KENTUCKY...LAUREL...MCCREARY...
  PULASKI...ROCKCASTLE...WAYNE AND WHITLEY. IN SOUTHEAST 
  KENTUCKY...BELL...BREATHITT...CLAY...FLOYD...HARLAN...
  JACKSON...KNOTT...KNOX...LEE...LESLIE...LETCHER...MAGOFFIN...
  MORGAN...OWSLEY...PERRY...PIKE AND WOLFE.

* UNTIL 2 AM EDT THURSDAY

* SOME SHOWERS AND THUNDERSTORMS THIS EVENING WILL PRODUCE HEAVY
  RAIN...AND LEAVE BEHIND BETWEEN ONE AND TWO INCHES OF RAINFALL OVER
  A SHORT PERIOD OF TIME. THIS COULD LEAD TO FLASH FLOODING OF CREEKS
  AND STREAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

JP
199 
WGUS63 KJKL 050146
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
946 PM EDT WED APR 4 2012

...FLASH FLOOD WATCH IS CANCELLED...

KYZ058>060-068-069-079-080-083>088-104-106>120-050300-
/O.CAN.KJKL.FF.A.0003.000000T0000Z-120405T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
946 PM EDT WED APR 4 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KENTUCKY...
NORTHEAST KENTUCKY...SOUTH CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY
HAS BEEN CANCELLED. THE THREAT OF WIDESPREAD HEAVY RAIN HAS ENDED.

$$

JJ

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Apr 4, 3:40 AM EDT, 30 minutes earlier.

Area forecast discussion, Apr 4, 3:40 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
340 AM EDT WED APR 4 2012

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 340 AM EDT WED APR 4 2012

07Z SFC ANALYSIS SHOWS A LOW CENTERED OVER SOUTHERN MISSOURI WITH A
WEST TO EAST WARM FRONT/ELONGATED AREA OF LOWER PRESSURE RUNNING
GENERALLY ALONG THE OHIO RIVER. THIS BOUNDARY HAS REMAINED
INTERMITTENTLY ACTIVE THROUGH THE NIGHT...EVEN AS THE MORE ROBUST...
DIURNALLY DRIVEN...SLOW MOVING CONVECTION DIED OUT OVER EAST
KENTUCKY DURING THE LATE EVENING. DO EXPECT THAT THIS REGION OF LOWER
PRESSURE WILL BECOME MORE ACTIVE TOWARD DAWN IN CONJUNCTION WITH A
SLOW MOVING BAND OF MID LEVEL SHORTWAVES RUNNING THROUGH THE
SOUTHERN OHIO VALLEY. THE ENVIRONMENT IS RELATIVELY MOIST OVER THE
AREA WITH DEWPOINTS RUNNING IN THE MID AND UPPER 50S WHILE
TEMPERATURES ARE SETTLING INTO THE LOWER 60S IN MOST PLACES...EARLY
THIS MORNING.

THE MODELS ARE IN DECENT AGREEMENT ALOFT THROUGH THE SHORT TERM
PORTION OF THE FORECAST AS THEY ALL ROLL A CLOSED AND SOMEWHAT CUT OFF
LOW THROUGH THE SOUTHERN PLAINS AND TOWARDS THE LOWER OHIO VALLEY BY
THURSDAY MORNING. FLAT RIDGING AND DEEP SOUTHWEST FLOW EXIST OUT
AHEAD OF THIS LOW AFFECTING KENTUCKY AND THIS WILL BE SQUEEZED OFF
TO THE EAST BY 12Z THURSDAY. AT THE SAME TIME...A DEEP TROUGH OVER
THE NORTHEAST WILL SHIFT SLIGHTLY SOUTH. GIVEN THE MODEL SIMILARITIES
ALOFT HAVE GONE WITH A BLENDED SOLUTION WITH A LEAN TOWARD THE
HIGHER RESOLUTION NAM12...AND A NOD TO THE HRRR IN THE NEAR TERM...
BUT TRANSLATED SLIGHTLY SOUTH IN LINE WITH THE OTHER MODELS LATTER IN
THE SHORT TERM.

AN ACTIVE WEATHER PERIOD IS UPON US WITH THE APPROACH OF THE UPPER
LOW TO THE WEST AND THE STALLED BOUNDARY LAYING OVER NORTRHERN PARTS
OF EAST KENTUCKY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
AND INCREASE THROUGH THE AREA LATER TODAY AS DIURNAL HEATING
INITIATES CONVECTION...HELPED ALONG BY SFC CONVERGENCE WITH THE
BOUNDARY AND SOME UPPER LEVEL DIVERGENCE. THE STEAMY BOUNDARY LAYER
WILL CONTRIBUTE TO HIGH INSTABILITY TODAY WITH MID LEVEL WINDS
FAVORABLE FOR MORE ORGANIZED CONVECTION. AS A RESULT...STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AREA WITH HIGH PW
AIR SETTING THE STAGE FOR HEAVY RAIN FROM ANY HEALTHY STORMS.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT FROM THESE. THE
STORMS WILL BE MORE PROGRESSIVE THAN YESTERDAY...BUT TRAINING...AND
PLENTY OF AREAS OF LOWER FFG AFTER YESTERDAY/S RAINS...WILL MAKE
FLASH FLOODING A CONCERN LATER TODAY AND THROUGH THE FIRST PART OF
THE NIGHT. ACCORDINGLY...WILL HOIST A FLASH FLOOD WATCH FOR ALL BUT
OUR NORTHWEST COUNTIES. THE HEAVIER RAINS WILL DISSIPATE BY THURSDAY
MORNING AS DRIER AIR SEEPS INTO THE REGION FROM THE NORTH...BUT THE
THREAT OF SHOWERS AND THUNDERSTORMS WILL REMAIN THROUGH THE
DAY. THE BAROCLINIC ZONE IN PLACE THROUGH THE AREA ON THURSDAY WILL
KEEP THE NORTHERN COUNTIES UP TO 10 DEGREES COOLER THAN THE SOUTHERN
ONES FOR HIGHS THURSDAY.

HAVE FOLLOWED A BLEND OF THE MOS GUIDANCE THROUGH THE PERIOD ALLOWING
THE MAV NUMBERS TO TEMPER THE MET/S...WITH LITTLE IN THE WAY OF
TERRAIN ADJUSTMENTS GIVEN THE MOIST ENVIRONMENT. DID FAVOR THE MET
POPS THROUGH THE SHORT TERM...BUT HAD THEM TRANSLATED MORE TO THE
SOUTH OWING TO THE CONSENSUS FAVORING MORE SUPPRESSION OF THE FRONTAL
BOUNDARY FROM THE HIGH TO THE NORTHEAST.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 305 AM EDT WED APR 4 2012

THE MODELS ARE IN GOOD AGREEMENT REGARDING THE EVOLUTION OF WEATHER
SYSTEMS FOR THE DAY 4-7 PERIOD. INITIALLY...SCATTERED RAIN SHOWERS
WILL BE PRESENT FROM THE TENNESSEE BORDER NORTHWARD TO THE HAL
ROGERS PARKWAY AND ALONG AND NORTH OF THE HIGHWAY 80 CORRIDOR. THESE
RAIN SHOWERS WILL LIKELY LINGER THROUGH 9 OR 10Z ACROSS THIS AREA ON
FRIDAY MORNING...BEFORE EXITING INTO VIRGINIA BY 13Z OR SO. AFTER
THAT...THE MODELS ALL AGREE THAT HIGH PRESSURE WILL BECOME FIRMLY
ESTABLISHED ACROSS THE OHIO AND TENNESSEE VALLEY AREAS THROUGH
SUNDAY MORNING. THE GFS AND ECMWF BOTH ARE QUICKLY MOVING A WEAK
FRONTAL BOUNDARY AND UPPER LEVEL TROUGH ACROSS THE REGION ON SUNDAY.
THESE FEATURES WILL JUST STRONG ENOUGH AND HAVE JUST ENOUGH MOISTURE
ASSOCIATED WITH THEM TO SPARK ISOLATED TO SCATTERED RAIN SHOWERS. AT
THIS TIME THE MODEL DATA INDICATE THAT THE ATMOSPHERE WILL ONLY BE
ABLE TO SUPPORT ISOLATED THUNDERSTORM ACTIVITY. WITH ALL THAT IN
MIND...THE INHERITED FORECAST FOR SUNDAY WAS ADJUSTED TO REFLECT
PRECIPITATION CHANCE THAT WERE A GOOD DEAL LOWER...AND MORE IN LINE
WITH THE LATEST MEXMOS DATA...WHICH WAS REFLECTIVE OF 20-30 PERCENT
PRECIPITATION PROBABILITIES ACROSS THE BOARD. ANOTHER AREA OF WEAK
HIGH PRESSURE WILL THEN BECOME ESTABLISHED ACROSS THE SUNDAY NIGHT
AND MONDAY. ANOTHER EVEN MORE ILL DEFINED FRONTAL BOUNDARY AND UPPER
TROUGH COMBO WILL BRING SCATTERED RAIN SHOWERS TO EASTERN KENTUCKY
MONDAY NIGHT AND TUESDAY. THE WEATHER...SKY COVER...AND
PRECIPITATION AMOUNT FORECASTS WERE ALL ADJUSTED BASED ON THE LOWER
PRECIPITATION PROBABILITIES. ACCOUNTING FOR THE AMOUNT OF CLOUD
COVER AND PRECIPITATION EXPECTED...AND WITH SOMEWHAT COOLER AIR
MASSES EXPECTED TO MOVE ACROSS THE AREA...TEMPERATURES WILL BE VERY
CLOSE TO NORMAL THROUGH MONDAY...AND MAY EVEN BE SEVERAL DEGREES
BELOW NORMAL NEXT TUESDAY AS COOLER AIR MAKES A FAIRLY DEEP
SOUTHWARD INTRUSION INTO THE EASTERN CONUS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 235 AM EDT WED APR 4 2012

WITH THE WARM FRONT LYING ACROSS THE AREA...CONVECTION IS POSSIBLE AT
ALMOST ANYTIME AND ANYWHERE THROUGHOUT EAST KENTUCKY. DO EXPECT THE
ACTIVITY TO BE AT A MINIMUM THROUGH DAWN FOR MOST PLACES...EXCEPT AN
UPTICK IN THE NORTH TOWARD 12Z IN RELATION TO A PASSING SHORT WAVE.
OTHERWISE...WILL LET THE DIURNAL CYCLE DRIVE THE DEVELOPMENT AND
EXPANSION OF SHOWERS AND THUNDERSTORMS THROUGH THE AREA THIS
AFTERNOON AND INTO THE EVENING. WITH THIS...HAVE ADDED VCTS INTO THE
TAFS AFTER 09Z AND A TEMPO FOR MVFR CONDITIONS IN ANY STORMS FOR THAT
PERIOD AROUND DAWN. FOLLOWING THIS...ANTICIPATE A LULL IN THE
ACTIVITY UNTIL MIDDAY FOR MOST OF THE AREA AND THEN CONVECTION
BLOSSOMING AGAIN FROM LATE AFTERNOON AND WELL INTO THE EVENING. ANY
STORM WILL BRING WITH IT MVFR CIGS AND VIS DOWN TO IFR OR LESS IN
HEAVY RAIN. WINDS THROUGH THE PERIOD WILL BE GENERALLY FROM THE WEST
AT 5 TO 10 KTS THROUGH THE PERIOD...THOUGH HIGHER IN AND AROUND ANY
STORMS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 11 AM EDT THIS MORNING THROUGH LATE
TONIGHT FOR KYZ058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GREIF
LONG TERM....AR
AVIATION...GREIF
Hazardous weather outlook, Apr 3, 10:51 PM EDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1051 PM EDT TUE APR 3 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-050600-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1051 PM EDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS MAY CONTAIN SMALL
HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...AND MAY CAUSE
MINOR FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THURSDAY...AND THEN
AGAIN ON SUNDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WEDNESDAY
AND WEDNESDAY NIGHT...WHICH MAY LEAD TO MINOR FLOODING OF LOW LYING
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL OR DAMAGING
WINDS.

GEOGERIAN/MB

In the hours before

Local storm report, Apr 3, 10:53 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1053 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     FLASH FLOOD      3 E PINE KNOT           36.66N 84.38W
04/03/2012                   MCCREARY           KY   EMERGENCY MNGR

            EAST HIGHWAY 92 NEAR WILD BILL STEPHENS RD. CLOSED DUE TO
            HIGH WATER

&&

DUSTY
Local storm report, Apr 3, 11:48 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1148 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      3 N WHITESBURG          37.16N 82.83W
04/03/2012                   LETCHER            KY   EMERGENCY MNGR

            EM RELAYED JUDGE EXECUTIVES DECLARATION OF A LOCAL STATE
            OF EMERGENCY DUE TO NUMEROUS ROAD CLOSURES FROM FLOODING,
            MUDSLIDES, BRIDGE AND CULVERT DAMAGE RESULTING FROM HEAVY
            RAINS. 1ST REPORT IS FOR HWY 1148 NEAR SANDLICK GAP.

&&

MB
Local storm report, Apr 3, 11:51 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1151 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      GORDON                  37.00N 83.02W
04/03/2012                   LETCHER            KY   EMERGENCY MNGR

            HWY 160 NEAR GORDON AND LINEFORK HAS BEEN CLOSED DUE TO
            FLOODING/MUDSLIDE.

&&

MB
Local storm report, Apr 3, 11:54 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1154 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      POLLY                   37.20N 82.82W
04/03/2012                   LETCHER            KY   EMERGENCY MNGR

            HWY 931 NEAR POLLY AND LUCASTOWN HAS BEEN CLOSED DUE TO
            FLASH FLOODING AND MUDSLIDES.

&&

MB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:07 PM EDTAreal Flood AdvisoryJKLMcCreary, Whitley3 hr
Apr 3, 8:09 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel2 hr
Apr 3, 9:06 PM EDTAreal Flood AdvisoryJKLJackson, Laurel, Rockcastle68 min
Apr 3, 9:48 PM EDTFlash Flood WarningJKLMcCreary, Whitley3 hr
Apr 3, 11:51 PM EDTAreal Flood WarningJKLLetcher9 hr
Apr 4, 2:45 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan3 hr
Apr 4, 2:56 PM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Knott, Magoffin, Pike3 hr
Apr 4, 3:25 PM EDTFlash Flood WarningJKLBath, Fleming, Rowan3 hr

Nearby

Flash Flood Watches in Kentucky, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.